Medication being held in a hand

Medication and Prescription Errors

The NHS is facing unprecedented pressure due to the coronavirus pandemic, with routine appointments being reprioritised to ensure the frontline staff are focused on diagnosing and helping those with COVID-19. As the country and the NHS adapt to this increased pressure we look at the potential risks of medication and prescription errors.

The pandemic has not only put increased pressure on GP surgeries and hospitals, Pharmacists are being called upon to fill the gap. As many GP surgeries close their doors, many are turning to their local pharmacy. The BBC recently reported that pharmacies have begun to restrict patient numbers, creating social distancing markers and limiting purchases as they see an increase in footfall.

It therefore feels relevant that we remind ourselves of the consequences of getting the wrong medication. Errors could be made by a GP or a member of hospital staff prescribing the medication; or by a pharmacist dispensing the medication to the patient.

The mistakes that tend to be made at the prescription stage include:

  • Prescribing too much of the medicine, resulting in overdose;
  • Failing to review a repeat prescription at regular intervals over a long period;
  • Prescribing a medicine to which the patient is allergic;
  • Providing incorrect advice to a patient on how and/or how often to take their medication;
  • Prescribing a medication that interacts with other medication the patient is already taking.

The mistakes that tend to be made at the dispensing stage, i.e. by a pharmacist, that lead to the wrong medication being dispensed include:

  • Dispensing the right medication, but the wrong dose, strength or quantity
  • Dispensing the wrong medication
  • Omitting a medication from a prescription of several different medicines.

Angus Buchanan, Trainee Solicitor at Pryers said: “Medication and prescription errors often arise from simple mistakes, particularly when dispensing, such as medication having a similar name or packaging, or even that the handwriting of the prescribing doctor has been misread. However, these simple mistakes can sometimes have severe consequences.  All pharmacists should have rigorous mechanisms in place to prevent these mistakes, but errors still occur from time to time”

It is now more important than ever that patients can help reduce the incidence of such mistakes by checking their own medication before leaving the pharmacy or hospital, to make sure that they have all they were expecting; that they have nothing unexpected; and that they know what each of their medicines are and what they are for.

The consequences referenced to by Angus can range from a short period of unpleasant symptoms to much more serious injury and even death. If the error goes undiscovered for a long period of time, it can result in chronic overdose or addiction to the medication.

The consequences, however, may not just be caused by symptoms and side effects from taking the medication and can occur as a result of not taking the medication at all. Although this only occurs for a certain degree of conditions, mostly those which are due to not taking the medication cause it to deteriorate further or develop new complications. An example of a condition that can cause these consequences can be found with epilepsy.

To find out more, click here, or contact one of our medical negligence experts.

Could Google Glass help doctors?

A photograph of a pregnant lady as the CQC downgrade maternity services at Bedford hospital

Maternity Services at Bedford Hospital “Inadequate”

An elderly person's hands

Improving Care in Care Homes could Reduce Strain on A&E

A photograph of the Countess of Chester Hospital. This is the hospital where Lucy Letby worked as a nurse.

Nurse, Lucy Letby charged in relation to Baby Deaths